Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 67, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2016, 7:14 PM MDT for Lea County, New Mexico; Andrews County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2016, 7:14 PM MDT (01:14 UTC)
- Expired
- May 21, 2016, 8:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lea County, NM, Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1218 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2185 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
593
WUUS54 KMAF 220114
SVRMAF
NMC025-TXC003-220200-
/O.NEW.KMAF.SV.W.0067.160522T0114Z-160522T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEA COUNTY IN SOUTHEASTERN NEW MEXICO...
SOUTHWESTERN ANDREWS COUNTY IN WESTERN TEXAS...
* UNTIL 900 PM CDT/800 PM MDT/
* AT 814 PM CDT/714 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 7
MILES NORTHEAST OF JAL...OR 21 MILES NORTH OF KERMIT...MOVING EAST
AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JAL...FRANKEL CITY AND JAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3242 10279 3209 10265 3208 10270 3209 10306
3203 10306 3201 10316 3225 10325
TIME...MOT...LOC 0114Z 250DEG 20KT 3217 10308
HAIL...1.00IN
WIND...60MPH
$$
292 follow-up statements
934
WWUS54 KMAF 220135
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT SAT MAY 21 2016
NMC025-TXC003-220200-
/O.CON.KMAF.SV.W.0067.000000T0000Z-160522T0200Z/
LEA NM-ANDREWS TX-
835 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
CDT/800 PM MDT/ FOR SOUTHEASTERN LEA AND SOUTHWESTERN ANDREWS
COUNTIES...
AT 835 PM CDT/735 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
NORTHEAST OF JAL...OR 22 MILES NORTH OF KERMIT...MOVING NORTHEAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FRANKEL CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3242 10279 3209 10265 3208 10270 3209 10306
3211 10310 3230 10311
TIME...MOT...LOC 0135Z 247DEG 16KT 3218 10304
HAIL...1.25IN
WIND...60MPH
$$
29475
WWUS54 KMAF 220159
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
859 PM CDT SAT MAY 21 2016
NMC025-TXC003-220209-
/O.EXP.KMAF.SV.W.0067.000000T0000Z-160522T0200Z/
LEA NM-ANDREWS TX-
859 PM CDT SAT MAY 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEA AND
SOUTHWESTERN ANDREWS COUNTIES WILL EXPIRE AT 900 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3242 10279 3209 10265 3208 10270 3209 10306
3211 10310 3230 10311
TIME...MOT...LOC 0157Z 250DEG 20KT 3218 10304
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:26 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 21, 5:26 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT SAT MAY 21 2016
.AVIATION...
00Z TAF issuance
VFR conditions continue across the terminals with a thunderstorm
currently affecting KINK. Storms will continue in this area for
the next hour or so. These storms may head toward KHOB so will
amend if needed. Expect MVFR cigs to develop overnight at KMAF,
KHOB and possibly further west. Low clouds will begin to break by
late morning with VFR conditions returning.
&&
.PREV DISCUSSION... /issued 250 PM CDT SAT MAY 21 2016/
DISCUSSION...
WV imagery shows West Texas and Southeast New Mexico sitting under
an upper-lvl ridge between two systems, one over the Great lakes
region, and the other over eastern OR. Sfc observations show
return flow has backed a weak dryline up against the mountains,
w/dewpoints in the 50s as far west as KROW-KCNM-KMRF-KPRS. East of
the dryline, sfc analysis shows a ridge of cape in excess of
3000J/kg extending from LBBB-K6R6, w/radar showing convection
developing over the Davis Mtns. Coupled w/a shortwave in WV imagery
approaching thru Chihuahua, things could get somewhat busy shortly.
W/mid-lvl LR's in excess of 7C/km over the northern half of the CWA,
dcapes in excess of 1000J/kg throughout, and deep lyr shear of 35-
45kts, large hail/damaging winds will be possible w/the stronger
storms. However, forecast soundings develop impressive helicities
after 00Z, w/LCLs 1500-2500' AGL, so an isolated tornado cannot be
ruled out. We'd insert a svr mention into the grids, but would
rather reserve that for Sunday, in which the dryline will be a
little sharper/further east, and parameters mentioned above a bit
more favorable for severe wx than today's. W/the dryline further
east on Sunday, this will result in critical fire wx conditions in
some areas west of the dryline, and we've put the Guadalupes into a
Fire Wx Watch as a result. Monday, continued leeside troughing/sw
flow will push the dryline even further east, where it will remain
on the eastern fringes of the CWA thru the rest of the week,
favoring slight chances of convection each day there. Longer range
models hint at more widespread convection possibly Thursday or so,
when a trough is forecast to pass north of the region.
Otherwise, temps should remain above normal for the most of the week,
coming back to near-normal in the extended as the aforementioned
trough approaches and thicknesses fall.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 87 71 94 / 30 40 30 20
Carlsbad 62 94 61 95 / 10 10 10 10
Dryden 72 86 73 92 / 20 20 20 20
Fort Stockton 69 91 70 93 / 20 20 10 10
Guadalupe Pass 62 85 60 87 / 10 10 10 10
Hobbs 68 90 60 90 / 30 10 10 10
Marfa 54 85 50 86 / 20 10 10 10
Midland Intl Airport 70 88 71 95 / 30 30 20 20
Odessa 71 89 71 94 / 30 20 20 10
Wink 71 95 66 96 / 20 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains.
TX...Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains.
&&
99/99/29Hazardous weather outlook, May 21, 11:51 AM MDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1251 PM CDT SAT MAY 21 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1251 PM CDT SAT MAY 21 2016 /1151 AM MDT SAT MAY 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO, THE PERMIAN BASIN, THE TRANS PECOS REGION, AND OVER PORTIONS OF THE BIG BEND. ISOLATED SEVERE STORMS THAT DEVELOP WILL BE CAPABLE TO PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS MOST OF THE AREA ALONG AND EAST OF THE PECOS RIVER. STRONG TO SEVERE THUNDERSTORMS MONDAY ARE POSSIBLE ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING EACH DAY. A TORNADO OR TWO CANNOT BE RULED OUT. CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE SUNDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THERE IS A POSSIBILITY THAT SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHWEST PORTIONS OF THE PERMIAN BASIN LATER THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 21, 6:01 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 3 NW WINK 31.79N 103.19W
05/21/2016 M66 MPH WINKLER TX ASOS
REPORTED BY THE WINK ASOS
&&
CMRLocal storm report, May 21, 6:55 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL SEMINOLE 32.72N 102.65W
05/21/2016 E1.75 INCH GAINES TX LAW ENFORCEMENT
&&
CMRLocal storm report, May 21, 6:58 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL SEMINOLE 32.72N 102.65W
05/21/2016 E2.50 INCH GAINES TX FIRE DEPT/RESCUE
QUARTER SIZE TO TENNIS BALL SIZE HAIL.
&&
CMRSpecial weather statement, May 21, 7:03 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT SAT MAY 21 2016
NMZ034-TXZ050-060-220145-
SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-
803 PM CDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WINKLER AND WESTERN ANDREWS COUNTIES UNTIL 845 PM CDT/745 PM MDT/...
AT 803 PM CDT/703 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR JAL...OR 19 MILES NORTH OF KERMIT...MOVING NORTHEAST
AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JAL AND JAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3226 10266 3208 10298 3209 10306 3203 10306
3201 10309 3219 10335 3252 10300
TIME...MOT...LOC 0103Z 226DEG 16KT 3214 10311
29Local storm report, May 21, 7:12 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG 9 W SEMINOLE 32.72N 102.81W
05/21/2016 GAINES TX EMERGENCY MNGR
POWER POLES DOWN ON US 180
&&
CMRLocal storm report, May 21, 7:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL SEMINOLE 32.72N 102.65W
05/21/2016 E1.75 INCH GAINES TX EMERGENCY MNGR
NUMEROUS HOUSE AND AUTO WINDOWS BROKEN DUE TO HAIL.
&&
CMRThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 11:17 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 28 min |
| May 22, 2:30 AM MDT | Fire Weather Watch | MAF | 25 hr | |
| May 22, 2:30 AM MDT | Red Flag Warning | MAF | 19 hr | |
| May 21, 6:29 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 46 min |
| May 21, 7:03 PM MDT | Special Weather Statement | MAF | Andrews | 42 min |
| May 21, 7:15 PM MDT | Severe Thunderstorm Warning | MAF | Gaines | 30 min |
| May 21, 8:01 PM MDT | Special Weather Statement | MAF | Andrews | 44 min |
| May 21, 8:52 PM MDT | Special Weather Statement | MAF | Gaines | 38 min |
| May 22, 3:05 PM MDT | Special Weather Statement | MAF | Martin | 40 min |
| May 22, 3:44 PM MDT | Special Weather Statement | MAF | Borden, Dawson | 46 min |
| May 22, 3:49 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 41 min |
| May 22, 4:09 PM MDT | Severe Thunderstorm Warning | MAF | Borden | 36 min |
| May 22, 4:27 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 48 min |
| May 22, 4:51 PM MDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin | 3 hr |
| May 22, 5:07 PM MDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 38 min |
| May 22, 5:16 PM MDT | Severe Thunderstorm Warning | MAF | Terrell | 44 min |
| May 22, 5:22 PM MDT | Tornado Warning | MAF | Howard | 23 min |
| May 22, 5:25 PM MDT | Special Weather Statement | MAF | 50 min | |
| May 22, 5:35 PM MDT | Flash Flood Warning | MAF | Howard, Martin | 4 hr |
| May 22, 5:44 PM MDT | Tornado Warning | MAF | Glasscock, Howard | 31 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.